New York, 2008

Hail and Damaging Winds in New York, April 26, 2008

April 26, 2008 · NWS BUF · 7 events in 5 counties and zones

Severe thunderstorms accompanied the passage of a cold front across parts of the Finger Lakes and the eastern Lake Ontario regions. Hail up to one inch in diameter was reported in Irondequoit, Rochester, Brighton and Walworth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Severe thunderstorms accompanied the passage of a cold front across parts of the Finger Lakes and the eastern Lake Ontario regions. Hail up to one inch in diameter was reported in Irondequoit, Rochester, Brighton and Walworth. The downburst winds from the thunderstorms downed trees and power lines in Oswego and Adams. Downpours that accompanied the storms caused brief urban flooding in the Rochester metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Apr 26, 2:28 PM EST, 7 minutes earlier.

Area forecast discussion, Apr 26, 2:28 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
328 PM EDT SAT APR 26 2008

.SYNOPSIS...
HIGH PRESSURE WILL SETTLE ACROSS THE EASTERN LAKES AND PROVIDE
FOR MORE FINE SPRINGLIKE WEATHER ON SUNDAY. LOW PRESSURE WILL THEN
MOVE NORTHEAST FROM THE OHIO VALLEY AND SPREAD A GENERAL MUCH
NEEDED RAINFALL ACROSS OUR REGION LATE SUNDAY NIGHT AND MONDAY.
MUCH COOLER AIR WILL FOLLOW ON TUESDAY INTO WEDNESDAY BEFORE
MILDER WEATHER RETURNS LATER IN THE WEEK. ONLY A FEW SHOWERS WILL
ACCOMPANY THE COOLDOWN.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
COLD FRONT WORKING INTO FAR WESTERN NY ON SCHEDULE AT 19Z. DECENT
LINE OF CONVECTION FORMED JUST AHEAD OF THE FRONT DURING LAST
COUPLE OF HOURS FROM WRN PA UP INTO CHAUT CO OF NY WITH SHOWERS
FURTHER NORTH ACROSS NIAG FRONTIER BUT NOTHING SEVERE. THIS WILL
THE MAIN FEATURE TO WATCH THE NEXT FEW HOURS AS IT TRAVERSES THE
GENESEE VALLEY AND FINGER LAKES REGION BUT IT WILL BE TOUGH TO GET
TO SVR LIMITS AS MID LEVEL WINDS ARE LACKING. STRONGER WINDS ASSOC
WITH RETREATING JET ARE PASSING BY TO OUR NORTH...PERHAPS MAY CLIP
JEFF CTY IN A FEW HOURS AND THAT IS WHERE SEVERE THREAT MAY BE
SLIGHTLY HIGHER. STILL...WILL NEED TO KEEP AN EYE ON THINGS.

IN THE MEANTIME...SEVERAL AREAS OF WEAK CONVECTION HAVE FORMED IN
THE PREFRONTAL HEAT ACROSS GEN VLY/FINGER LAKES AND NORTH COUNTRY
EARLIER THIS AFTERNOON. THESE HAVE BEEN QUICK MOVING PULSING CELLS
FORMING ALONG SUBTLE CONVERGENCE LINES. TEMPS SOARED WELL INTO THE
80S ACROSS MOST OF THIS AREA BUT WERE FALLING BACK A BIT AT MID
AFTERNOON DUE TO OUTFLOWS FROM THESE SHOWERS.

AS FOR THE FORECAST...WILL KEEP CATEG POPS FOR A FEW HOURS LATE PM
AS THE FRONTAL ACTIVITY MOVES EAST...THEN DROP DRASTICALLY TO 10
POPS OR LESS BY 22Z FAR WEST AND BY 04Z EAST. SKIES SHOULD CLEAR
NICELY OVER THE WEST BEFORE SUNSET BUT TEMPS WILL TUMBLE...IN FACT
THEYVE DROPPED INTO 50S ALONG LK ERIE AS OF 19Z HELPED ALONG BY
FLOW OFF COLD LAKE. SO...THE PARTY IS OVER AS WE GO FROM JUNE
BACK TO APRIL IN AN HOUR OR TWO. MINS IN L-M 40S LOOK REASONABLE
FOR THE OVERNIGHT PER ALL MODELS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
THIS PERIOD WILL START WITH ANOTHER NEAR PERFECT DAY ON SUNDAY...
ALBEIT MORE LIKE EARLY MAY THAN LATE JUNE...WITH NEAR FULL
SUNSHINE AND 850 MB TEMPS OF +5C OR SO SUPPORTING M-U 60S. GRADIENT
WILL START WESTERLY BUT THEN LIGHTEN UP AS RIDGE MOVES ACROSS SO
LOOK FOR LOCAL LAKE BREEZES EVERYWHERE. FLOW WILL BE MORE
PRONOUNCED IMMED BUF AREA SO LOWERED TEMPS A FEW DEG HERE.

ANOTHER LOW DEVELOPS OVER OHIO VALLEY SUN NT AND LIFTS UP INTO WRN
NY ON MONDAY AS UPPER TROF DIGS IN ACROSS THE LAKES. MODELS HAVE
BEEN TRENDING SOUTH WITH THIS LOW...ENOUGH SO THAT IT NOW LOOKS TO
PASS S AND E OF BUF RATHER THAN W AND N....THIS WILL HAVE MAJOR
IMPLICATIONS ON WIND DIRECTION AND TEMPS...WILL PLAY IT A CHILLY
STEADY RAIN FOR MOST OF OUR CWA...THE BULK BETWEEN ABOUT 06Z AND
18Z MON IN WEST AND A FEW HOURS LATER IN EAST. POTENTIAL QPF A
GOOD 0.5 INCH AND IT IS MUCH NEEDED WITH VIRTUALLY NO RAIN HAVING
FALLEN HERE DURING LAST TWO WEEKS.

COLDER AIR SURGES IN BEHIND THIS SYSTEM MON NT AND TUES...BUT MOST
MODELS HAVE BACKED OFF FROM THE GFS EXTREME CASE OF DEEP UPPER LOW
STALLING RIGHT OVER WRN NY...THEN NOW KEEP IT FURTHER NORTH AND
MORE PROGRESSIVE WITH JUST AN UPPER TROF SWINGING ACROSS ERN LAKES
TUES AS PER EARLIER ECMWF. THIS SHOULD STILL RESULT IN PLENTY OF
CLOUD FOR MON NT AND TUES BUT ONLY LOW CHC OF A FEW SHOWERS...
WHICH COULD BE FLAKES AT NIGHT AT HIGHER ELEVS. DO NOT SEE MUCH
FROST THREAT MON NT DUE TO WINDS AND CLOUD. FOLLOWED MEX/HPC TEMPS
FOR TUES...MID 40S OR SO WITH 850 MB TEMPS OF -6C OR SO.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE FIRST HALF OF THIS PERIOD WILL BE DOMINATED BY A COLD CORE
UPPER LOW THAT WILL LINGER ACROSS ONTARIO AND QUEBEC...RESULTING IN
MUCH COOLER AND SOMEWHAT UNSETTLED CONDITIONS THROUGH MIDWEEK.

THEREAFTER...THE UPPER LOW IS EXPECTED TO RETROGRADE NORTHWESTWARD
AND MERGE WITH ANOTHER UPPER SYSTEM DIGGING ACROSS THE NORTHERN
PLAINS AND UPPER MIDWEST. THIS WILL ALLOW THE LARGE SCALE FLOW
ACROSS OUR REGION TO RETURN TO MORE OF A SOUTHWESTERLY
ORIENTATION...LEADING TO RAPIDLY REBOUNDING HEIGHTS AND A RETURN TO
MILDER/WARMER TEMPERATURES FOR THE LATTER PART OF THE WEEK. THIS IS
A FAIRLY SIGNIFICANT CHANGE FROM EARLIER FORECAST CONTINUITY WHICH
INDICATED A MUCH MORE PERSISTENT INITIAL UPPER LOW AND SLOWER
WARMING LATE IN THE WEEK...BUT IT HAS SUPPORT FROM THE MAJORITY OF
THE MEDIUM RANGE MODELS...INCLUDING THE OPERATIONAL GFS AND ECMWF.

IN TERMS OF THE FORECAST DETAILS...WILL MAINTAIN LOW CHANCE POPS
TUESDAY NIGHT AS ANOTHER SHORTWAVE WRAPS SOUTHEAST AROUND THE
INITIAL UPPER LOW...THEN WILL TRANSITION TO DRY WEATHER FOR
WEDNESDAY AND WEDNESDAY NIGHT AS SURFACE BASED RIDGING AND DRIER AIR
OVERSPREADS THE AREA. THIS WILL BE FOLLOWED BY LOW CHANCE POPS FROM
THURSDAY ON THROUGH THE END OF THE PERIOD AS A PERSISTENT WARM AIR
ADVECTION PATTERN SETS UP ACROSS THE REGION...WITH SEVERAL WARM
FRONTAL BOUNDARIES LIKELY CROSSING THE AREA. AS FOR
TEMPERATURES...THESE WILL START OUT A SOLID 10 TO 15 DEGREES BELOW
NORMAL WITH 850 MB TEMPS OF -2 TO -6C SUPPORTING HIGHS ONLY IN THE
45-50F RANGE ON WEDNESDAY...THEN A DAY-TO-DAY WARMING TREND SHOULD
ALLOW READINGS TO REACH AT LEAST SEASONAL NORMALS /I.E. HIGHS IN THE
LOW 60S/ BY LATE WEEK. GIVEN THE WARMTH CURRENTLY SEEN IN THE GFS
AND ECMWF BY THE END OF THE WEEK /850 MB TEMPS OF +10 TO +12C FOR
FRIDAY-SATURDAY/...ITS QUITE POSSIBLE THAT TEMPERATURES MAY EVEN GET
WARMER THAN THAT...BUT WILL STAY CONSERVATIVE FOR NOW GIVEN THE
LARGE BREAK WE HAVE JUST MADE FROM EXISTING CONTINUITY.

WITH TEMPERATURES EXPECTED TO FALL TO CLOSE TO OR BELOW FREEZING
TUESDAY AND WEDNESDAY NIGHTS...THERE WILL LIKELY BE AT LEAST SOME
IMPACT ON THE NEW VEGETATION THAT HAS EMERGED DURING THE WARM
WEATHER OF THE PAST TWO WEEKS. IT IS STILL WAY TOO EARLY FOR ANY
STATEMENTS REGARDING FREEZE/FROST POTENTIAL AT THIS TIME...BUT THIS
SITUATION WILL BE MONITORED AS THIS TIME FRAME APPROACHES.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
LOW PRESSURE OVER WISCONSIN WILL LIFT NORTHEAST ACROSS THE UPPER
GREAT LAKES AND INTO ONTARIO PROVINCE THIS AFTERNOON...SWINGING
A COLD FRONT THROUGH THE AREA DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE FRONTAL PASSAGE WILL BE ACCOMPANIED BY A ROUND OF SHOWERS
AND THUNDERSTORMS...WHICH COULD PRODUCE TEMPORARY RESTRICTIONS TO
IFR/MVFR LEVELS. A FEW HOURS OF MVFR TO LOW VFR CLOUDINESS WILL
FOLLOW THE FRONTAL PASSAGE...THEN UNLIMITED VFR CONDITIONS WILL
RETURN FOR THE BALANCE OF THE FORECAST PERIOD.

OUTLOOK...
SUNDAY...VFR.
MONDAY...MVFR IN WIDESPREAD RAIN.
TUESDAY AND WEDNESDAY...MVFR TO VFR WITH A GRADUALLY DIMINISHING
CHANCE OF SHOWERS.
THURSDAY...VFR WITH A LOW CHANCE OF SHOWERS IN THE AFTERNOON.

&&

.MARINE...
LOW PRESSURE LIFTING NORTHEAST ACROSS ONTARIO THIS AFTERNOON HAS
ALREADY SWUNG A COLD FRONT ACROSS LAKE ERIE...AND THIS BOUNDARY WILL
FINISH CROSSING LAKE ONTARIO BY EARLY EVENING. A ROUND OF SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE...WHICH WILL BE
FOLLOWED BY A SHIFT IN WINDS FROM A SOUTHERLY TO SOUTHWESTERLY
DIRECTION. CONDITIONS SHOULD GENERALLY REMAIN BELOW SMALL CRAFT
CRITERIA...EXCEPT ON LAKE ERIE WHERE A BRIEF PERIOD OF SMALL CRAFT
LEVEL WINDS AND WAVES IS EXPECTED INTO EARLY EVENING.

HIGH PRESSURE WILL THEN PROVIDE QUIET WEATHER AND GOOD BOATING
CONDITIONS FOR THE REMAINDER OF THE NIGHT AND ON SUNDAY...BEFORE
ANOTHER LOW LIFTS NORTHEAST INTO THE GREAT LAKES ON MONDAY. THE
INTENSIFYING CIRCULATION AROUND THIS LOW WILL LIKELY NECESSITATE
ADDITIONAL SMALL CRAFT ADVISORIES DURING THE EARLY PART OF NEXT WEEK.

&&

.CLIMATE...
TODAY WAS YET ANOTHER DAY OF REMARKABLE HEAT AS WRN NY WAS IN A
POCKET OF EXTREME WARMTH FOR THE SECOND CONSECUTIVE SATURDAY. THE
85 AT ROCHESTER AT 1 PM WAS THE WARMEST EAST OF THE MISSISSIPPI AT
THAT TIME...AS BUF WAS AT SAME TIME LAST SATURDAY. MAX TEMPS TODAY
WERE 85 AT ROCHESTER (JUST MISSED RECORD OF 86)...82 AT WATERTOWN
(A NEW RECORD) AND 79 AT BUFFALO.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LEZ020-
         040-041.

&&

SYNOPSIS...SFM
NEAR TERM...SFM
SHORT TERM...SFM
LONG TERM...JJR
AVIATION...JJR
MARINE...JJR
CLIMATE...SFM
Hazardous weather outlook, Apr 26, 4:04 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
504 AM EDT SAT APR 26 2008

NYZ001>008-010>014-019>021-085-270915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
504 AM EDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

AN ORGANIZED LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS
AFTERNOON INTO THE EARLY EVENING AS A COLD FRONT MOVES EAST ACROSS
WESTERN AND CENTRAL NEW YORK. SOME OF THE THUNDERSTORMS MAY PRODUCE
STRONG WIND GUSTS AND HAIL THAT MAY APPROACH SEVERE LIMITS. THE
THREAT FOR STRONG THUNDERSTORMS WILL BE GREATEST FROM THE GENESEE
VALLEY EASTWARD INTO THE NORTH COUNTRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-270915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
504 AM EDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TJP

In the hours before

Special weather statement, Apr 26, 2:19 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
319 PM EDT SAT APR 26 2008

NYZ003-262230-
MONROE-
INCLUDING THE CITY OF...ROCHESTER
319 PM EDT SAT APR 26 2008

...STRONG STORMS TO PASS THROUGH MONROE COUNTY...

A CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS HAS FORMED IN WESTERN
MONROE COUNTY AND IS ADVANCING NORTHEASTWARD THROUGH THE COUNTY.
THESE STORMS CONTAIN WIND GUSTS UP TO 35 MPH, DOWNPOURS, PEA SIZE
HAIL AND CLOUD TO GROUND LIGHTNING. MOTORISTS SHOULD BE OBSERVANT
FOR WATER PONDING ON ROADS FROM THIS STORM AND REDUCED VISIBILITIES.
THESE SHOWERS AND THUNDERSTORMS WILL NEAR ROCHESTER AND HENRIETTA
BETWEEN 320 AND 335 PM, AND IRONDEQUOIT BAY AND PITTSFORD BETWEEN
330 AND 350 PM.

The radar

The Buffalo radar (KBUF), 94 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
April 26, 2:35 PM EST
Where
Monroe County, 0.86 mi SE of Rochester
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.170, -77.620

Hail, Monroe

When
April 26, 2:35 PM EST
Where
Monroe County, 1.71 mi SW of Pt Pleasant
Measured
0.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.210, -77.570

Hail, Monroe

When
April 26, 2:38 PM EST
Where
Monroe County, 0.86 mi SW of Brighton
Measured
0.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
43.120, -77.580

Thunderstorm Wind, Ontario

When
April 26, 3:08 PM EST to 3:10 PM EST
Where
Ontario County, 0.86 mi NE of Phelps
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.960, -77.060

Hail, Wayne

When
April 26, 3:15 PM EST
Where
Wayne County, 2.81 mi N of Walworth
Measured
0.88 in hail
Property damage
$4,000
Reported by
Public
Coordinates
43.170, -77.270

Thunderstorm Wind, Oswego

When
April 26, 4:15 PM EST to 4:18 PM EST
Where
Oswego County, 0.85 mi NW of Lansing
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.460, -76.480

Thunderstorm Wind, Jefferson

When
April 26, 5:00 PM EST to 5:03 PM EST
Where
Jefferson County, 0.85 mi SE of Adams
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.810, -76.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97732, 97733, 97734, 97736, 97735, 97738, 97737.